Is it normal for psychiatrists to miss drug side effects? Am I being paranoid?

Discussion in 'General Parenting' started by keista, May 23, 2011.

  1. keista

    keista New Member

    DD1 was on Wellbutrin for a year. Depressive symptoms waned, and anxiety became more clearly defined. Added Paxil 10mg. Seemed like a wonder drug since her anxiety was GREATLY quieted, and in some areas almost non-existent. 2-3 months later she had one 3-4 hour depressive episode (intense sadness, hopelessness etc) I chalk it up to pre-puberty, but mention it to psychiatrist. It was at this point the psychiatrist started suggesting we should start looking out for BPII. Episodes continued bimonthly then weekly then 2-3 per week. At each visit she increasingly asserted watching for BPII, and of course the possibility of inpatient treatment if these episodes continue, get worse, get longer, etc.

    When it got to the 2-3 per week, she suggested taking away the Welbutrin and adding either risperdal or Abilify (insurance willing) but the Paxil was to stay. risperdal was first - not good, so we got the Abilify, but also increased the Paxil to 20mg. Episodes continued but got stranger, looked more and more like BPII, but also almost psychotic-like.

    Today we saw psychiatrist on yet another "emergency" visit. I explained the intensity and difference of the episodes again. She always seems to be playing "devil's advocate" I explain the concerns, she tries to explain them away, I explain further, and then seems to "accept" my concern/plan/ideas and agree to change or modify medications - usually in the same direction I was thinking. Today she folded her hands and actually asked me what I wanted to do? WTH? I threw it back at he and said I didn't know, what did she think? She shook her head, and was quiet for a bit. Then I asked for more evaluations etc. (she said neurpsych referral had to come from the pediatrician and dismissed that, but then agreed to urge pediatrician for a plain neuro referral) I finally suggested that since Paxil was the only constant that maybe we should look at that for the problems. So she said to drop it back to 10 and "if I wanted to" I could wean her all the way off.

    Does that seem normal from a psychiatrist?
    Did the psychiatrist fornicate up DD1 by increasing Paxil - missing that these episode could have been side effects as opposed to BPII emerging?
    OK Here's the real paranoia part?
    psychiatrist intentionally "causing" the BPII symptoms to emerge so she can "diagnose, treat and research"?

    by the way yes, I do research all drugs my kids take and watch for side effects, but I have a limited scope of experience - if it's not text book, I may never notice or identify. Isn't that the psychiatrists job anyway? What if I had NO CLUE what I was doing? What do kids of stupid do?

    So now I'm freaking because while I researched the drug and side effects, I never really researched withdrawal. UHG fortunately the 20mg has only been for 3 weeks, and 9 months overall. Wish me luck!
  2. susiestar

    susiestar Roll With It

    I wish I could say you were paranoid. Sadly, what you are describing could be the paxil. Withdrawal can be a problem for some people. Personally, neither husband nor I had any withdrawal from paxil. He took it for several years and I took it for about one. You DO have to taper it off. doctor tend to NOT believe in SSRI withdrawal and their taper is usually FAR to fast. I would cut it in half for two weeks, then give that dose every other day for 2 weeks or a month, then every 3rd day for two weeks, down to one a week for a month. Yes, it takes time, but in kids this slow taper is far better than a fast one, in my opinion. Unless he want her to go onto another SSRI medication. Then you can taper fast and titrate up on the other medication with-o real problems.

    It was with effexor that I started having BAD withdrawal. Almost as bad as the medication itself. I did have manic episodes on effexor, plus developed social anxiety and almost agoraphobia - NOT things that anyone who ever knew me would expect.

    There is actually a type of bipolar that is CAUSED by SSRIs. It can take months to disappear after the medications have stopped. Years ago a couple of members had this happen to their kids. Heavy duty bipolar medications did not help, but the medication protocol for bipolar did get them off of the SSRIs and eventually the cycling stopped. This is one reason that if a child has a mood disorder diagnosis, either bipolar or mood disorder not otherwise specified the medication protocol approved by the academy of psychiatrists says to start with 1 mood stabilizer and work up to potentially 2 mood stabilizers and an atypical antipsychotic to control aggression and other symptoms until moods are stable. Then if depression persists you can try very low doses of antidepressants. But you ahve to watch out for mood cycling and if it happens the AD must be removed. This is in the book The Bipolar Child and explained very well.

    I have yet to hear of a psychiatrist willingly starting this medication protocol on their own. I do NOT know why and NONE have ever had a good reason. I blame it on drug co reps - often what docs know about a medication is what the reps have told them. Reps do a LOT to get their attention - trips, meals, golf outings, fancy stationary, samples, etc.... Often the docs are so busy that they cannot read the latest research so they are NOT up to date. Years ago docs used neurontin as a mood stabilizer. It was very much not effective but most docs thought it was. The company KNEW it did not work for that problem and still had the reps push it as a mood stabilizer and premier treatment for bipolar. Then it was proved in court that the company KNEW and sold it that way anyway and a HUGE settlement was ordered. There are STILL docs who think it will work for bipolar and want to rx it for that.

    PLEASE get a copy of The Bipolar Child and read the section on medications. It is pretty technical but still readable. Then take it to the doctor and ask why, if she thinks it is bipolar, that she wants your daughter on antidepressants?? PUSH for other medications.

    YOU know your child the best. I would NOT put it past a doctor to think every patient had a certain diagnosis, or to see if giving certain medications could cause it. Mostly because I don't put much of anything past them because we have had some awful ones.
  3. Rainbird

    Rainbird New Member

    I have Bipolar II. Many times you can experience side effects that aren't even listed. I even have opposite reactions to medications. If they cause tiredness, they wake me up, etc. Paxil isn't used as often as it used to be. It has horrible withdrawal effects. Perhaps it is time to look for a new psychiatrist. I never trust a doctor that asks YOU what you would like to do. A good resource to check out is the DMSR. It has the criteria that the psychiatrists use to diagnosis mental disorders. You can read it at the library, although they won't let you check it out. Bipolar II does not come with the extreme manic highs. Just food for thought.
  4. whatamess

    whatamess New Member

    I have had a psychiatrist ask me what I wanted to do with medications as well. I am somewhat opinionated and ask lots of questions, I think maybe, if parents seem to be informed about medications some psychiatrists might let the parent lead (within reason) because the medication game is a giant **** shoot anyway, so parents are as likely as the psychiatrist to get it right (or wrong).
    It does sound a bit paranoid to think the psychiatrist would induce symptoms of BiPolar (BP) in order to assess and treat~
  5. TerryJ2

    TerryJ2 Well-Known Member

    I think she's passing the buck.
    You live with-this person. Stick to your gut and monitor, monitor, monitor.
  6. keista

    keista New Member

    Thanks for the input. I'm just beating myself up a bit because I had a similar situation with Prozac and a different psychiatrist. Swore I'd never let it happen again, yet I did. GRRRRRRRRR Live and learn..again.

    So we cut her dose today and I'm keeping fingers crossed. Getting her off Prozac and Zoloft wasn't to bad so I'm hoping this won't be too bad either. HMMMMMMMMMMM I think we'll stay away from the SSRIs

    I'm considering a new psychiatrist, but my options are limited, and my son sees this one too. I need to keep him with her until his full evaluation gets done. (insurance back door) At the very least, this will keep me more n my toes.

    Thanks again for all your input.
  7. TerryJ2

    TerryJ2 Well-Known Member

    Let us know what happens. And be prepared for backlash from the dr. Egos and all that ...